Life-Threatening Adverse Reaction after Self-Initiated, Off-Label Use of High Dose Nicotinamide for the Treatment of Friedreich’s Ataxia

  • Nicolas Garin Department of Internal Medicine, Geneva University Hospitals and Riviera Chablais Regional Hospitals, Geneva
  • Pierre Arnold Association Suisse de l’Ataxie de Friedreich (aCHaf), Sion

Keywords

niacin, nicotinic acid, nicotinamide, vitamin B3, Friedreich’s ataxia, toxicity, intoxication, adverse effect

Abstract

A 40-year old woman, previously known for Friedreich’s ataxia, presented with shock, profound lactic acidosis and hepatic failure after ingestion of a high dose of nicotinamide, the amide form of vitamin B3. On her own initiative, she was taking up to 4.4 g per day of nicotinamide, after having learned the results of a phase 2 study suggesting a potential benefit in Friedreich’s ataxia. The outcome was good with supportive care and withdrawal of nicotinamide.

Author Biographies

Pierre Arnold,
Association Suisse de l’Ataxie de Friedreich (aCHaf), Sion Medical advisor

References

  • Libri V, Yandim C, Athanasopoulos S, Loyse N, Natisvili T, Law PP, et al. Epigenetic and neurological effects and safety of high-dose nicotinamide in patients with Friedreich's ataxia: an exploratory, open-label, dose-escalation study. Lancet 2014;384:504–513.

  • Mularski RA, Grazer RE, Santoni L, Strother JS, Bizovi KE. Treatment advice on the internet leads to a life-threatening adverse reaction: hypotension associated with Niacin overdose. Clin Toxicol (Phila) 2006;44:81–84.

  • Mittal MK, Florin T, Perrone J, Delgado JH, Osterhoudt KC. Toxicity from the use of niacin to beat urine drug screening. Ann Emerg Med 2007;50:587–590.

  • Arcinegas-Rodriguez S, Gaspers MG, Lowe MC, Jr. Metabolic acidosis, hypoglycemia, and severe myalgias: an attempt to mask urine drug screen results. Pediatr Emerg Care 2011;27:315–317.

  • Ayme S, Kole A, Groft S. Empowerment of patients: lessons from the rare diseases community. Lancet 2008;371:2048–2051.
  • Published: 2015-06-25

    Issue: Vol 2 No 3 (2015) (view)

    Section: Articles

    How to cite:
    Garin, N., & Arnold, P. (2015). Life-Threatening Adverse Reaction after Self-Initiated, Off-Label Use of High Dose Nicotinamide for the Treatment of Friedreich’s Ataxia. European Journal of Case Reports in Internal Medicine, 2(3). https://doi.org/https://doi.org/10.12890/2015_000234